Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 6, NWS Wichita, KS

May 14, 2020Labette County, Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at May 14, 2020, 2:15 PM CDT for Labette County, Neosho County, Kansas. It took effect at May 15, 2020, 5:00 PM CDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
May 14, 2020, 2:15 PM CDT (19:15 UTC)
In effect from
May 15, 2020, 5:00 PM CDT
Expired
May 17, 2020, 2:16 AM CDT
In force
33 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 135 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Parsons (PPFK1). The gauge peaked at 22.81 ft at May 16, 2020, 10:00 AM CDT.

actionminormoderate10152005/1405/1505/1605/1705/18
Action stage
19 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 14, 1:02 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 1:02 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
102 PM CDT Thu May 14 2020

.MESOSCALE DISCUSSION...
Issued at 1246 PM CDT Thu May 14 2020

Cold front currently stretches from far southeast Nebraska to just
south of KRSL to east of KDDC. Dewpoints in the mid to upper 60s
across the Flint Hills into southeast KS have resulted in ML CAPE
values increasing to the 1500-2000J/KG range. Meanwhile, a weak
MCV appears to be tracking across eastern OK.

Current thinking is that even though areas southeast of the KS
Turnpike will become uncapped in the next 2 hours with an
abundance of instability, the better storm chances this afternoon
will be tied closer to the front, over northeast KS. Further
west, along and west of I-135, capping looks strong enough to
suppress afternoon convection. Feel storms will build back to the
southwest early this evening as the front continues to sag south
with most of our forecast area being affected after dark and
potentially after or around midnight. By sunrise Fri, storms are
expected to still be moving out of southeast KS.

Slow movement of storms will likely lead to flooding and elevated
instability tonight will keep large hail as a threat.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu May 14 2020

Low pressure over southwest Kansas is progged to move slowly
eastward across south central Kansas as we move through the day. A
weak frontal boundary will settle along the Kansas Turnpike area and
become a focus for showers and thunderstorms after 5 pm. 0-1km
MLCAPE is progged to climb above 3000 J/KG with modest 0-6km deep
layer shear supporting some multicell clusters or perhaps a few
supercells. Storms are expected to redevelop or back-build into
south central KS during the evening and overnight hours with a
continued threat for strong or severe storms in addition to very
heavy rainfall. PWATs are progged to climb to around 1.75 inches
which is well above the 90% moving average lending support to
efficient rainfall production. Due to recent heavy rain over much
of south central and southeast KS, a flood watch will be posted as
any additional rain in areas hardest hit will likely experience
some flooding problems.

Fri-Sat...Showers and storms will likely be ongoing early in the
period on Friday which could drive the effective front well south
into Oklahoma. The airmass is progged to recover later in the day
but confidence remains fairly low at this time. If we can recover,
another round of severe storms will be possible over south central
and southeast KS during the afternoon and evening hours on Friday.
By Saturday, another more robust shortwave trough will sweep through
the Central Plains bringing another opportunity for deep moist
convection. The best chance for a few strong or severe storms may
remain across southeast KS but we see a wide range of possibilities
in the latest model data. The NAM would keep much of our area dry on
Sat but the GFS and ECMWF would support another round of showers and
storms although mid-level lapse rates are only progged to be in the
7-8 C/km range.

.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu May 14 2020

We'll see a pattern change late in the weekend as a mid/upper
ridge amplifies over the Rockies and builds eastward into the
central CONUS through at least the middle of next week. This will
result in dry weather conditions and above normal temperatures
returning to the region. We'll see high temperatures climbing into
the mid and upper 80s with lows in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu May 14 2020

Main aviation concern will be storms tonight.

Cold front is expected to sag south across the forecast area late
this afternoon through the overnight hours. Storms are expected to
develop along the front late this afternoon over northeast KS and
build back to the southwest after dark. KCNU-KICT-KHUT will have
the best chances to see storms after dark with storms possibly
lingering past sunrise Fri over southeast KS. Heavy rain and large
hail will be the main threats with the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  63  76  63 /  20  90  70  70
Hutchinson      78  59  73  61 /  10  90  60  60
Newton          79  60  73  62 /  20  80  70  70
ElDorado        80  62  75  63 /  20  80  70  70
Winfield-KWLD   81  65  78  64 /  20  90  70  60
Russell         73  55  72  56 /  10  80  60  70
Great Bend      74  56  71  58 /  10  90  50  60
Salina          78  58  73  61 /  20  40  70  70
McPherson       79  58  72  61 /  20  70  70  70
Coffeyville     81  65  76  64 /  20  80  70  70
Chanute         79  63  75  64 /  20  90  70  70
Iola            78  64  75  64 /  20  90  80  70
Parsons-KPPF    80  64  75  65 /  20  80  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM CDT this evening through Saturday
evening for KSZ069>072-083-092>096-098>100.

&&

MESOSCALE...RBL
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, May 14, 9:41 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
941 AM CDT Thu May 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
941 AM CDT Thu May 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong and severe storms will develop this afternoon impacting
locations along and east of the Kansas Turnpike. The strongest
storms will be capable of producing golf ball sized hail, damaging
winds of 60 mph, and a brief tornado.

Thunderstorms are expected to expand in coverage this evening and
overnight impacting much of south central and southeast Kansas. The
strongest storms will be capable of producing golf ball sized hail,
damaging winds of 60 mph, and heavy rainfall.

Heavy rain may produce localized flooding and rises on rivers and
creeks. See latest Flash Flood Watch for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for strong to severe storms will remain in the forecast
for Friday and Saturday. With multiple rounds of thunderstorms
expected, the risk of flooding could linger into the weekend. See
latest Flash Flood Watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Butler

In the hours before

Local storm report, May 14, 9:58 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 AM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 ESE EL DORADO         37.82N 96.83W
05/14/2020  M1.63 INCH       BUTLER             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION ELDK1 1.4 E EL
            DORADO. 24-HOUR TOTAL.

&&

VAUGHAN
Local storm report, May 14, 10:00 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1000 AM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       2 W ELGIN               37.00N 96.32W
05/14/2020  M1.40 INCH       CHAUTAUQUA         KS   MESONET

            MESONET STATION ELGK1 CANEY RIVER. 24-HOUR
            TOTAL.

&&

VAUGHAN
Local storm report, May 14, 10:01 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 AM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SEDAN                   37.13N 96.18W
05/14/2020  M1.39 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION SDAK1 SEDAN. 24-HOUR
            TOTAL.

&&

VAUGHAN
Local storm report, May 14, 10:02 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 AM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MARION                  38.35N 97.01W
05/14/2020  M1.12 INCH       MARION             KS   COCORAHS

            COCORAHS STATION KS-MN-25 MARION 0.2 NE.
            24-HOUR TOTAL.

&&

VAUGHAN
Local storm report, May 14, 10:03 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 AM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       POTWIN                  37.94N 97.02W
05/14/2020  M1.00 INCH       BUTLER             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION POTK1 POTWIN. 24-HOUR
            TOTAL.

&&

VAUGHAN
Local storm report, May 14, 10:18 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             2 NNE DERBY             37.58N 97.24W
05/13/2020  E0.75 INCH       SEDGWICK           KS   PUBLIC

            TIME ESTIMATED FROM RADAR. RECEIVED VIA
            SOCIAL MEDIA.

0901 AM     HAIL             WINFIELD                37.24N 96.99W
05/13/2020  E0.75 INCH       COWLEY             KS   PUBLIC

            RECEIVED VIA SOCIAL MEDIA.

0902 AM     HAIL             2 SE WINFIELD           37.24N 96.95W
05/13/2020  E1.00 INCH       COWLEY             KS   PUBLIC

            .

1215 PM     FLOOD            HILLSBORO, MARION, PEAB 38.35N 97.20W
05/13/2020                   MARION             KS   EMERGENCY MNGR

            MINOR STREET FLOODING AND LOW-LAND FLOODING
            IN AND AROUND MARION, HILLSBORO, AND
            PEABODY.

1221 PM     FLOOD            2 NNE EL DORADO         37.85N 96.85W
05/13/2020                   BUTLER             KS   LAW ENFORCEMENT

            VEHICLE STALLED IN WATER ON THE ROADWAY AT N
            MAIN ST. AND MCCOLLUM ROAD JUST NORTH OF EL
            DORADO.

1251 PM     FLOOD            CHAUTAUQUA              37.02N 96.18W
05/13/2020                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            FLOODING IS OCCURRING ON ROADWAYS IN THE
            TYPICAL, FLOOD PRONE AND LOW-LYING AREAS.
            THERE ALSO HAS BEEN A REPORT OF A VEHICLE
            HYDROPLANE ACCIDENT DUE TO WATER ON THE
            ROAD.

0115 PM     HEAVY RAIN       CHAUTAUQUA              37.03N 96.18W
05/13/2020  M2.08 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            RAINFALL SINCE 7 AM THIS MORNING. AREAS OF
            FLOODING CONTINUE IN AND AROUND CHAUTAUQUA.

0249 PM     HEAVY RAIN       LATHAM                  37.53N 96.64W
05/13/2020  M3.20 INCH       BUTLER             KS   EMERGENCY MNGR

            RAINFALL SINCE EARLY THIS MORNING.

0600 AM     HEAVY RAIN       CAMBRIDGE               37.31N 96.66W
05/14/2020  M1.93 INCH       COWLEY             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBDK1 CAMBRIDGE.
            24-HOUR TOTAL.

0600 AM     HEAVY RAIN       8 NE EL DORADO          37.90N 96.75W
05/14/2020  M3.05 INCH       BUTLER             KS   COCORAHS

            COCORAHS STATION KS-BU-36 EL DORADO 8.2 NE.
            24-HOUR TOTAL.

0615 AM     HEAVY RAIN       LATHAM                  37.54N 96.64W
05/14/2020  M2.64 INCH       BUTLER             KS   COCORAHS

            COCORAHS STATION KS-BU-31 LATHAM 0.2 W.
            24-HOUR TOTAL.

0630 AM     HEAVY RAIN       1 S EL DORADO           37.80N 96.86W
05/14/2020  M1.30 INCH       BUTLER             KS   COCORAHS

            COCORAHS STATION KS-BU-25 EL DORADO 1.2 S.
            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       SEDAN                   37.13N 96.18W
05/14/2020  M1.39 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION SDAK1 SEDAN. 24-HOUR
            TOTAL.

0700 AM     HEAVY RAIN       1 ENE INDEPENDENCE      37.24N 95.70W
05/14/2020  M1.27 INCH       MONTGOMERY         KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION INDK1 0.8 E
            INDEPENDENCE. 24-HOUR TOTAL.

0700 AM     HEAVY RAIN       1 S BURNS               38.08N 96.89W
05/14/2020  M1.48 INCH       BUTLER             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION BNSK1 0.8 S BURNS.
            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       1 ESE EL DORADO         37.82N 96.83W
05/14/2020  M1.63 INCH       BUTLER             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION ELDK1 1.4 E EL
            DORADO. 24-HOUR TOTAL.

0700 AM     HEAVY RAIN       MARION                  38.35N 97.01W
05/14/2020  M1.12 INCH       MARION             KS   COCORAHS

            COCORAHS STATION KS-MN-25 MARION 0.2 NE.
            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       POTWIN                  37.94N 97.02W
05/14/2020  M1.00 INCH       BUTLER             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION POTK1 POTWIN. 24-HOUR
            TOTAL.

0700 AM     HEAVY RAIN       1 SSE HOWARD            37.46N 96.26W
05/14/2020  M1.03 INCH       ELK                KS   COCORAHS

            COCORAHS STATION KS-EK-5 HOWARD 0.9 SSE.
            24-HOUR TOTAL.

0700 AM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
05/14/2020  M2.23 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION CHQK1 CHAUTAUQUA.
            24-HOUR TOTAL.

0745 AM     HEAVY RAIN       1 S CLIMAX              37.71N 96.22W
05/14/2020  M1.10 INCH       GREENWOOD          KS   MESONET

            MESONET STATION CMXK1 0.8 S CLIMAX. 24-HOUR
            TOTAL.

0745 AM     HEAVY RAIN       1 ENE CEDAR VALE        37.11N 96.49W
05/14/2020  M1.67 INCH       CHAUTAUQUA         KS   MESONET

            MESONET STATION CDVK1 0.7 E CEDAR VALE.
            24-HOUR TOTAL.

0800 AM     HEAVY RAIN       1 N GRENOLA             37.36N 96.45W
05/14/2020  M1.49 INCH       ELK                KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRNK1 0.6 N GRENOLA.
            24-HOUR TOTAL.

0800 AM     HEAVY RAIN       1 WSW IOLA              37.92N 95.42W
05/14/2020  M1.08 INCH       ALLEN              KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION IOAK1 IOLA 1 W.
            24-HOUR TOTAL.

0820 AM     HEAVY RAIN       6 ENE LATHAM            37.56N 96.54W
05/14/2020  M2.55 INCH       BUTLER             KS   COCORAHS

            COCORAHS STATION KS-BU-26 BEAUMONT 6.6 SSW.
            24 HOUR TOTAL.

0845 AM     HEAVY RAIN       2 W ELGIN               37.00N 96.32W
05/14/2020  M1.40 INCH       CHAUTAUQUA         KS   MESONET

            MESONET STATION ELGK1 CANEY RIVER. 24-HOUR
            TOTAL.

0900 AM     HEAVY RAIN       3 NE EL DORADO          37.86N 96.82W
05/14/2020  M1.17 INCH       BUTLER             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION EDRK1 3.4 NE EL
            DORADO. 24-HOUR TOTAL.

0900 AM     HEAVY RAIN       2 WSW IOLA              37.92N 95.43W
05/14/2020  M1.32 INCH       ALLEN              KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION IOLK1 1.5 NW BASSETT.
            24-HOUR TOTAL.

0900 AM     HEAVY RAIN       HAVANA                  37.09N 95.94W
05/14/2020  M2.54 INCH       MONTGOMERY         KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION HVAK1 HAVANA. 24-HOUR
            TOTAL.

0900 AM     HEAVY RAIN       5 SW SYCAMORE           37.28N 95.80W
05/14/2020  M1.03 INCH       MONTGOMERY         KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION ECLK1 5.5 SW
            SYCAMORE. 24-HOUR TOTAL.

0945 AM     HEAVY RAIN       GOESSEL                 38.25N 97.34W
05/14/2020  M2.52 INCH       MARION             KS   MESONET

            MESONET STATION KGGES GOESSEL. 24-HOUR
            TOTAL.

&&

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:59 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 7 more51 hr
May 14, 4:00 AM CDTDense Fog AdvisoryICTRussell6 hr
May 14, 2:15 PM CDTRiver Flood WarningICTCherokee, Labette72 hr
May 14, 5:27 PM CDTSpecial Weather StatementICTChase18 min

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.